Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 105, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2002, 6:23 PM CDT for Kearny County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2002, 6:23 PM CDT (23:23 UTC)
- Expired
- May 24, 2002, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:35 PM CDT | Hail 0.75 | Lakin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 242323 SVRDDC KSC093-250000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 623 PM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEARNY COUNTY IN SOUTHWEST KANSAS * UNTIL 700 PM CDT * AT 623 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF LAKIN...MOVING EAST AT 40 MPH. * SOME LOCATIONS AFFECTED LAKIN AT 635 PM CDT DEERFIELD AT 645 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3794 10149 3783 10149 3778 10111 3801 10112 FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 24, 3:00 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT FRI MAY 24 2002 DAYS 1-2... SKIES WILL CLEAR FROM NW TO SE LATE TONIGHT. WITH SATURATED CONDITIONS, THE TEMPERATURE AND DEWPOINT WILL FALL TOGETHER INTO THE MID 30S NW AND LOW 40S SE. WIDESPREAD DENSE FOG APPEARS LIKELY NW, WITH NEAR RECORD LOWS IN THE MID TO UPPER 30S, ALONG WITH PATCHY FROST. NEXT UPPER SYSTEM LOCATED NEAR 120W-30N SHOULD PROGRESS ENE AND APPROACH THE HIGH PLAINS SUNDAY EVENING. WITH MOISTURE IN PLACE AND FAIRLY COLD AIR ALOFT, STORMS COULD DEVELOP IN EASTERN CO AND WEST TX IN THE AFTERNOON, BUT MAYBE NOT ANY FURTHER EAST. WILL KEEP SUNDAY DRY FOR NOW DUE TO THE UNCERTAINTY AND SINCE WE WOULD RATHER NOT PUT POPS IN FOR THE SLIGHTEST CHANCE OF A STORM. LATER SHIFTS CAN FURTHER ASSESS AND INSERT POPS IF NEEDED. UNDOUBTEDLY THERE WILL BE NUMEROUS CONVECTIVE CLUSTERS/OUTFLOW BOUNDARIES THAT WILL COMPLICATE MATTERS AFTER SUNDAY. IN SUCH A WEAK FLOW REGIME, OUTFLOW WILL RUN RAMPANT AND CREATE COUNTLESS MESOSCALE BOUNDARIES THAT ARE NOT PREDICTABLE THIS FAR OUT. GOING TEMPS LOOK ON TARGET SATURDAY THROUGH SUNDAY WITH NO CHANGES ANTICIPATED. DAYS 3-10... AGAIN, THE GOING EXTENDED FORECAST APPEARS ON TRACK AND ONLY MINOR ADJUSTMENTS ARE PLANNED. MODELS IN GOOD AGREEMENT WITH ENERGY NOW AROUND 140W/30N SLOWLY MAKING ITS WAY INTO THE ROCKIES SUNDAY NIGHT AND THEN INTO THE PLAINS TUESDAY WITH MAIN BRANCH OF THE WESTERLIES FROM THE PACIFIC NORTHWEST ACROSS CENTRAL CANADA. CONVECTIVE COMPLEX MAY IMPACT THE FORECAST AREA AS EARLY AS EARLY MONDAY MORNING WITH AMPLE MOISTURE RETURNING FROM THE GULF. TEMPERATURES SHOULD WARM NICELY BY MID WEEK WITH STRONG RIDGING OVER THE ROCKIES AND LITTLE OPPORTUNITY FOR RAINFALL AFTER THE UPPER LOW EXITS TUESDAY. FINCH/POAGE PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 38 75 52 85 / 20 0 0 10 GCK 35 77 52 86 / 10 0 0 10 EHA 40 78 53 88 / 10 0 0 10 LBL 39 78 53 86 / 10 0 0 10 HYS 38 73 51 85 / 20 0 0 10 P28 43 73 54 84 / 40 0 0 10 .DDC...NONE.
In the hours before
Local storm report, May 24, 4:15 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0217 AM JOHNSON CITY KS 0.75 IN HAIL
05/24/02 STANTON
0230 AM 10W MOSCOW KS 1.00 IN HAIL
05/24/02 STEVENS
0245 AM 14NW ELKHART KS 0.75 IN HAIL
05/24/02 MORTON
0250 AM 1NW LAKIN KS 0.75 IN HAIL
05/24/02 KEARNY
0300 AM 12SE ULYSSES KS 1.00 IN HAIL
05/24/02 GRANT HAIL ALMOST COVERING THE
GROUND
0330 AM 14E ULYSSES KS 1.00 IN HAIL
05/24/02 GRANT
0408 AM 15NE SUBLETTE KS 0.75 IN HAIL
05/24/02 HASKELL
0425 AM 9SW INGALLS KS 0.75 IN HAIL
05/24/02 GRAY
0530 AM 12E JOHNSON CITY KS 0.75 IN HAIL
05/24/02 STANTON
0540 AM 1N HARTLAND KS 0.75 IN HAIL
05/24/02 KEARNY
0545 AM 2NW ULYSSES KS 1.00 IN HAIL
05/24/02 GRANT HAIL WAS COVERING THE
GROUND
0545 AM 12SW KENDALL KS 0.75 IN HAIL
05/24/02 HAMILTON HAIL COVERING THE GROUND
0645 AM 6S RUSH CENTER KS 0.75 IN HAIL
05/24/02 RUSH
0700 AM 15NW LARNED KS 0.75 IN HAIL
05/24/02 PAWNEE
EKBLocal storm report, May 24, 5:05 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0217 AM JOHNSON CITY KS 0.75 IN HAIL
05/24/02 STANTON REPORTED BY STANTON
SHERIFFS OFFICE.
0230 AM 10W MOSCOW KS 1.00 IN HAIL
05/24/02 STEVENS REPORTED BY PUBLIC
0245 AM 14NW ELKHART KS 0.75 IN HAIL
05/24/02 MORTON PUBLIC REPORT.
0245 AM 12W LAKIN KS 0.75 IN HAIL
05/24/02 KEARNY PUBLIC REPORT.
0250 AM 1NW LAKIN KS 0.75 IN HAIL
05/24/02 KEARNY PUBLIC REPORT.
0300 AM 12SE ULYSSES KS 1.00 IN HAIL
05/24/02 GRANT HAIL ALMOST COVERING THE
GROUND PUBLIC REPORT.
0330 AM 14E ULYSSES KS 1.00 IN HAIL
05/24/02 GRANT PUBLIC REPORT.
0408 AM 15NE SUBLETTE KS 0.75 IN HAIL
05/24/02 HASKELL PUBLIC REPORT.
0425 AM 9SW INGALLS KS 0.75 IN HAIL
05/24/02 GRAY PUBLIC REPORT.
0530 AM 12E JOHNSON CITY KS 0.75 IN HAIL
05/24/02 STANTON PUBLIC REPORT.
0540 AM 1N HARTLAND KS 0.75 IN HAIL
05/24/02 KEARNY PUBLIC REPORT.
0545 AM 2NW ULYSSES KS 1.00 IN HAIL
05/24/02 GRANT HAIL WAS COVERING
THE GROUND,PUBLIC REPORT.
0545 AM 12SW KENDALL KS 0.75 IN HAIL
05/24/02 HAMILTON HAIL COVERING THE GROUND
PUBLIC REPORT.
0645 AM 6S RUSH CENTER KS 0.75 IN HAIL
05/24/02 RUSH PUBLIC REPORT.
0700 AM 15NW LARNED KS 0.75 IN HAIL
05/24/02 PAWNEE PUBLIC REPORT.
EKBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| May 24, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Stevens | 47 min |
| May 24, 2:22 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 38 min |
| May 24, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 51 min |
| May 24, 2:31 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 44 min |
| May 24, 2:59 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 46 min |
| May 24, 3:15 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 45 min |
| May 24, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.